MAUDE Adverse Event Report: STRYKER SPINE-FRANCE REFLEX-HYBRID 4X12MM VARIABLE ANGLE SELF TAP.SCREW; SPINAL INTERVERTEBRAL BODY FIXATION ORTHOSIS

STRYKER SPINE-FRANCE REFLEX-HYBRID 4X12MM VARIABLE ANGLE SELF TAP.SCREW; SPINAL INTERVERTEBRAL BODY FIXATION ORTHOSIS
Catalog Number 48694012
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/07/2016
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that; doctor was doing a c3-4 acdf using a 16mm plate with screws.3 screws were successfully inserted, then he was unable to get the 4th screw to fully lock.The screw was removed, the doc was reminded of the angulation parameters of the plate, and a new path was drilled using a 12mm drill and a variable single barrel guide.The doc then tried to insert a screw, but was unable to get it to lock.When he took the screw out, he noticed two metal shards near the screw insertion point.He removed the metal pieces, left the screw out, and completed the case.
 
Additional Manufacturer Narrative
Method: visual inspection; device history review; complaint history review; risk assesment; result: two screws were returned and both were inspected under a microscope.The green screw (4x12 lot# nhb) was inspected and it was found that one of the threads was deformed and pieces were starting to fracture off of the thread.No relevant manufacturing issues were found upon device history review.The reflex hybrid risk file includes hazardous situations such as "incorrect alignment- difficulty in screw insertion" and, "too much torsional force - screw damages locking ring - additional time required to remove damaged plate and implant new one" which are relevant to the reported event.Conclusion: the probable root cause of this event is likely due to an incorrect alignment of the screw and too much torsional force applied during the insertion.
 
Event or Problem Description
It was reported that; doctor was doing a c3-4 acdf using a 16mm plate with screws.Approx 3 screws were successfully inserted, then he was unable to get the 4th screw to fully lock.The screw was removed, the doc was reminded of the angulation parameters of the plate, and a new path was drilled using a 12mm drill and a variable single barrel guide.The doc then tried to insert a screw, but was unable to get it to lock.When he took the screw out, he noticed two metal shards near the screw insertion point.He removed the metal pieces, left the screw out, and completed the case.

Brand Name
REFLEX-HYBRID 4X12MM VARIABLE ANGLE SELF TAP.SCREW
Common Device Name
SPINAL INTERVERTEBRAL BODY FIXATION ORTHOSIS
Manufacturer (Section D)
STRYKER SPINE-FRANCE
zone industrielle de marticot
cestas 33610
FR  33610
MDR Report Key5766249
Report Number0009617544-2016-00265
Device Sequence Number56549
Product Code KWQ
UDI-Device Identifier04546540535092
UDI-Public(01)04546540535092
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K063430
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/07/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number48694012
Device Lot NumberNHB
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/21/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 06/07/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date07/01/2016
Supplement Report FDA Received Date09/15/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1